JournalsjemsVol. 13, No. 6pp. 1591–1631

Every braid admits a short sigma-definite expression

  • Jean Fromentin

    Université de Caen, France
Every braid admits a short sigma-definite expression cover
Download PDF

Abstract

A result by Dehornoy (1992) says that every nontrivial braid admits a σ-definite expression, defined as a braid word in which the generator σ__i with maximal index i appears with exponents that are all positive, or all negative. This is the ground result for ordering braids. In this paper, we enhance this result and prove that every braid admits a σ-definite word expression that, in addition, is quasi-geodesic. This establishes a longstanding conjecture. Our proof uses the dual braid monoid and a new normal form called the rotating normal form.

Cite this article

Jean Fromentin, Every braid admits a short sigma-definite expression. J. Eur. Math. Soc. 13 (2011), no. 6, pp. 1591–1631

DOI 10.4171/JEMS/289